Illinois, 2004Hail and Damaging Winds in Illinois, May 31, 2004
May 31, 2004 · NWS LOT · 8 events in 3 counties and zones
5 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 31, 2:00 PM CST, 1 hour earlier.
Area forecast discussion, May 31, 2:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT MON MAY 31 2004
.DISCUSSION...
DEEP H5 LOW OVER THE UPPER LAKES BROUGHT CLOUDY SKIES...SCATTERED
THUNDERSTORMS AND SMALL HAIL TO MOST OF THE FORECAST AREA TODAY.
WITH LOW BEING SLOW TO MOVE EAST OF THE AREA...EXPECT SCENARIO
SOMEWHAT SIMILAR TO TODAY WITH SHOWERS AND SOME THUNDERSTORMS TO
REVELOP AGAIN TUESDAY AS WAVES ROTATE AROUND/THROUGH TROUGH.
COMBINATION OF DIURNAL HEATING AND COLD TEMPS ALOFT PRESENT THE
POSSIBILITY OF PEA HAIL ALSO.
SOME DIFFERENCES ON WHEN UPPER LOW IS EAST OF AREA WITH GFS BEING
ODD MAN OUT. FORECASTS REFLECT ETA/NGM SOLUTIONS WITH CLOSED LOW
NORTH OF LAKE HURON WEDNESDAY MORNING AND SURFACE FROPA THROUGH
NORTHEAST ILLINOIS EARLY WEDNESDAY. HI AMP RIDGE BUILD OVER CENTRAL
US AFTER TROUGH MOVES EAST THAT SHOULD FINALLY BRING SOME DRY WX TO
THE AREA. SURFACE RIDGE BUILDS OVER THE UPPER LAKES WEDNESDAY
THROUGH SATURDAY. NEXT WEATHER APPEARS LATE SATRUDAY INTO
SUNDAY/MONDAY AS WAVES IN H5 FLOW PASESES ACROSS AREA.
&&
.AVIATION...
WITH VORT MAX CURRENTLY ROTATING NEWRD INTO FAR SERN WI...NUMBER OF
SHRA/TSRA SHUD CONT TO DEC DURG EARLY PART OF FCST PD. SUBSIDENCE
IN WAKE OF VORT AND LACK OF SFC FOCUS TO LIMIT RENEWED DVLPMNT BUT
GIVEN STEEP LAPSE RATES INDICATED BY FCST SOUNDINGS DUE SFC HEATING
AND COOL MID LVLS...STIL LOW PROB OF OCCURENCE THRU LATE
AFTERNOON/EARLY EVE BUT NO MENTION IN TAFS BEYOND 20Z DUE
RESTRICTION ON PROB GROUPS FIRST 9HRS. STEEP LAPSE RATES ALSO TO
ALLOW STGR WND ALFT TO MIX DOWN WITH GUSTY SFC WNDS EXPECTED TIL
NEAR SUNSET. WRAP AROUND MOISTURE TO SPREAD INTO NRN IL OVRNGT AS
UPR LOW ON ND/MN BORDER DROPS SEWRD.
TRS
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 31, 5:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT MON MAY 31 2004
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-011100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT MON MAY 31 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
ILLINOIS AND NORTHWEST INDIANA TODAY. A POOL OF COLD AIR ALOFT WILL
MOVE OVER THE REGION AND DESTABILIZED THE ATMOSPHERE THIS AFTERNOON.
THIS WILL PROVIDE ENOUGH INSTABILITY TO SET OFF SCATTERED SHOWERS
AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND GUSTS OF WIND UP TO 58 MPH.
THERE ARE RIVERS IN FLOOD. HEAVY RAIN FELL ACROSS MOST OF THE REGION
SUNDAY. THE RIVERS ARE THE FOX...DES PLAINES...KISHWAUKEE...ROCK...
ILLINOIS AND VERMILION RIVERS. SEE FLOOD STATEMENTS AND FLOOD
WARNINGS FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
THERE WILL BE CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS THE
LARGE UPPER AIR DISTURBANCE MOVES SLOWLY ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER SHOULD BE ALERT TODAY FOR THUNDERSTORMS THAT MAY BECOME
SEVERE.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
LMZ740>746-766-011100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CDT MON MAY 31 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS MAY OCCUR TODAY. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
Thunderstorm Wind, Ogle
- When
- May 31, 3:00 PM CST
- Where
- Ogle County, Oregon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 42.017, -89.333
A large tree was knocked down onto house at the corner of Second and Madison Streets, causing significant structural damage. Large trees were also reported down at the corner of North Fourth and Phelps Streets, and on North Third Street. A power pole was blown down on Pines Road.
Thunderstorm Wind, Ogle
- When
- May 31, 3:33 PM CST
- Where
- Ogle County, Rochelle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.917, -89.067
Thunderstorm Wind, Lee
- When
- May 31, 3:45 PM CST
- Where
- Lee County, Amboy
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.717, -89.333
Hail, Will
- When
- May 31, 4:35 PM CST to 4:40 PM CST
- Where
- Will County, Plainfield
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.600, -88.200
Hail, Will
- When
- May 31, 4:42 PM CST to 4:47 PM CST
- Where
- Will County, Romeoville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.633, -88.067
Hail covered the ground at the intersection of Murphy and Nipper Roads.
Hail, Will
- When
- May 31, 4:52 PM CST to 4:57 PM CST
- Where
- Will County, Lockport
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.600, -88.050
Reported at the intersection of 11th and Lincoln Streets.
Hail, Will
- When
- May 31, 4:55 PM CST to 5:00 PM CST
- Where
- Will County, Romeoville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.633, -88.067
Reported at the intersection of Interstate 55 and Normantown Road.
Hail, Will
- When
- May 31, 5:10 PM CST to 5:15 PM CST
- Where
- Will County, Frankfort
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.500, -87.850
Reported at the intersection of Sky Drive and Benton Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20041 death · 1 event
- Tornado and Damaging Wind in Tennessee, May 31, 2004$1.0 million · F1 · 2 events
- Hail and Damaging Wind in Texas, May 31, 20048 injured · $50,000 · 1.75 in hail · 6 events
- Tornado in Alabama, May 31, 2004$500,000 · F0 · 1 event
- Damaging Winds in Alabama, May 31, 2004$250,000 · 60 kt wind · 2 events
- Tornado in Tennessee, May 31, 2004$80,000 · F1 · 1 event
- Tornado in Alabama, May 31, 2004$250,000 · F0 · 1 event
- Tornado and Damaging Wind in Michigan, May 31, 20041 injured · $50,000 · F1 · 2 events
- Tornado and Hail in Texas, May 31, 2004$122,000 · F0 · 10 events
- Damaging Winds and Heavy Rain in Georgia, May 31, 2004$106,000 · 52 kt wind · 12 events
- Flash Flood in North Carolina, May 31, 2004$100,000 · 1 event
- Damaging Wind in Alabama, May 31, 2004$75,000 · 60 kt wind · 1 event